Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2009, 6:39 PM MDT for Logan County, Colorado. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2009, 6:39 PM MDT (00:39 UTC)
- Expired
- Jun 29, 2009, 7:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Logan County, CO
The radar
The Denver radar (KFTG), 157 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:42 PM MDT | HAIL 1 | 3 Sw Padroni, CO | |
| Jun 29, 6:49 PM MDT | HAIL 1 | 7 N Sterling, CO | |
| Jun 29, 7:03 PM MDT | HAIL 1.75 | 6 N Sterling, CO | |
| Jun 29, 7:11 PM MDT | HAIL 1.25 | 5 Ne Sterling, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4606 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 300039 SVRBOU COC075-300145- /O.NEW.KBOU.SV.W.0101.090630T0039Z-090630T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 639 PM MDT MON JUN 29 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 745 PM MDT * AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR PADRONI...OR 10 MILES NORTH OF STERLING...MOVING SOUTH AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR... PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF...FLEMING... ATWOOD AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284 TIME...MOT...LOC 0038Z 355DEG 21KT 4077 10319 $$ SWE
3 follow-up statements
000 WWUS55 KBOU 300054 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 654 PM MDT MON JUN 29 2009 COC075-300145- /O.CON.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/ LOGAN CO- 654 PM MDT MON JUN 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR CENTRAL LOGAN COUNTY... AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTH OF PADRONI...OR 6 MILES NORTH OF STERLING...MOVING SOUTH AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR...PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF... FLEMING...ATWOOD AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SPOTTERS HAVE REPORTED HAIL UP TO ONE INCH IN DIAMETER WITH THIS STORM...AND THERE IS LIKELY LARGER HAIL UP TO GOLF BALL SIZED. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284 TIME...MOT...LOC 0051Z 356DEG 19KT 4071 10319 $$ SWE
000 WWUS55 KBOU 300119 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 719 PM MDT MON JUN 29 2009 COC075-300145- /O.CON.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/ LOGAN CO- 719 PM MDT MON JUN 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR CENTRAL LOGAN COUNTY... AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF STERLING...MOVING SOUTH AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR...PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF... FLEMING...ATWOOD AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AT 703 PM...A TRAINED SPOTTER REPORTED HAIL UP TO GOLF BALL SIZED AT 6 MILES NORTH OF STERLING. OTHER SPOTTERS HAVE REPORTED HAIL FROM QUARTER TO HALF DOLLAR SIZED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284 TIME...MOT...LOC 0115Z 345DEG 17KT 4060 10315 $$ SWE
000 WWUS55 KBOU 300142 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 742 PM MDT MON JUN 29 2009 COC075-300151- /O.EXP.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/ LOGAN CO- 742 PM MDT MON JUN 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL EXPIRE AT 745 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. SPOTTERS HAVE REPORTED HEAVY RAIN AND ONLY SMALL HAIL WITH THIS WEAKENING STORM. THE STORM MAY STRENGTHEN AGAIN AS IT MOVES INTO NORTHERN WASHINGTON COUNTY. LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284 TIME...MOT...LOC 0141Z 336DEG 17KT 4049 10306 $$ SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 29, 3:15 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT MON JUN 29 2009 .SHORT TERM...CURRENTLY...CONVECTION FIRING ON A MOISTURE BOUNDARY OVER NORTHEASTERN ELBERT...NORTHERN LINCOLN...AND THE SOUTHERN HALF OF WASHINGTON COUNTIES. THERE IS ALSO A LITTLE BIT OVER THE HIGH MOUNTAINS. DEW POINTS ARE IN THE 50S F OVER THE EASTERN PLAINS ZONES. UPPER 30S TO LOWER 40S F READINGS COVER MUCH OF THE REST OF THE PLAINS. AREA PROFILERS HAVE FAIRLY WEAK WEST-NORTHWESTERLY FLOW ALOFT. STORMS ARE MOVING PRETTY WELL JUST THE SAME. BEST CAPE THIS EVENING IS PROGGED OVER THE PALMER RIDGE...EASTWARD INTO NORTHERN LINCOLN COUNTY THEN NORTH-NORTHEASTWARD INTO SEDGWICK COUNTY. WILL KEEP HIGHEST POPS THIS EVENING WHERE THE BEST DEW POINTS ARE. NOTHING OVER 20%S EXPECTED. MODELS HAVE NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA TONIGHT AND TUESDAY. THE PROGGED SYNOPTIC SCALE ENERGY IS NEUTRAL TO SLIGHTLY DOWNWARD FOR THE FORECAST AREA TONIGHT AND TUESDAY. THERE IS SOME MOISTURE PROGGED ON TUESDAY...A BIT LESS THAN TODAY HOWEVER. PRECIPITABLE WATER VALUES ARE IN THE 0.45 TO 0.65 INCH RANGE ON TUESDAY. THE DEW POINT TEMPERATURES ON TUESDAY ARE MAINLY IN THE 40S F FOR THE PLAINS...WITH SOME 50S F OVER THE NORTHEAST CORNER. THE THETA-E AXIS IS OVER SOUTH CENTRAL COLORADO ON TUESDAY...AND A LESSER ONE OVER THE NORTHEAST CORNER OF THE STATE. THE CAPE ON TUESDAY IS MAINLY OVER THE NORTHEASTERN CORNER WITH SOME OVER THE FOOTHILLS AND PARK COUNTY. QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE FORECAST AREA TUESDAY AFTERNOON. WILL GO WITH 10-20% POPS FOR TUESDAY AFTERNOON. FOR TEMPERATURES...CONSIDERING TODAY 88 F HIGH AT DIA AND TUESDAYS THICKNESS PROGGS...WE MAY HIT 90 IN DENVER. OVERALL THE FORECAST AREA...TUESDAY HIGHS LOOK TO BE 0-1.5 C WARMER THAN TODAYS. .LONG TERM...SOME SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY NIGHT WITH A FEW STRONGER STORMS POSSIBLE OVER THE NORTHEAST CORNER WHERE CAPES OF 800-1400 J/KG WILL EXIST. UPPER LEVEL RIDGE WILL BEGIN OVER THE FOUR CORNERS. A SURFACE LOW PRESSURE OVER EASTERN MONTANA WILL SLIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES TO BE OVER WESTERN KANSAS BY WEDNESDAY EVENING. A FRONTAL BOUNDARY WILL FOLLOW BEHIND BRINING UPSLOPE FLOW AND AN INCREASE IN MOISTURE WEDNESDAY EVENING. THE BEST UPPER DYNAMICS WILL KEEP THE BEST CHANCES OVER THE NORTHEASTERN PART OF THE FORECAST AREA. THE UPPER LEVEL RIDGE WILL START MOVING SLIGHT EAST THURSDAY...ALLOWING MORE SUBTROPICAL MOISTURE TO STREAM NORTH THROUGH THE WEEKEND. SURFACE FLOW WILL STILL BE NORTHEASTERLY THURSDAY WITH A SHORTWAVE ALOFT...PROMPTING TO INCREASE POPS INTO THE CHANCE CATEGORY FOR THE ENTIRE CWA. HAVE CONTINUED THE DAILY PATTERN OF CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND WITH THE RIDGE POSITION OVER NEW MEXICO. UPPER LEVEL PATTERN LOOKS TO FLATTEN OUT EARLY NEXT WEEK BRINGING DRIER WESTERLY FLOW ALOFT OVER COLORADO TO DECREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. HAVE REDUCED THE POPS TO SLIGHT CHANCE. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD WITH THE RIDGE CLOSE BY. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS WITH MAINLY LIGHT WINDS DICTATED BE NORMAL DIURNAL PATTERNS. A FEW OUTFLOW BOUNDARIES MAY PRODUCE VARIABLE WIND DIRECTIONS WITH SPEEDS TO 40 MPH THROUGH MID EVENING TONIGHT AND FROM MID TO LATE AFTERNOON ON TUESDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KOOPMEINERS/KRIEDERMAN
Hazardous weather outlook, Jun 29, 10:52 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1052 AM MDT MON JUN 29 2009 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT MON JUN 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER PARK...SOUTHERN JEFFERSON AND DOUGLAS COUNTIES. THE REST OF THE FORECAST AREA CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING BY MID AFTERNOON. THERE MAY BE SLIGHTLY BETTER COVERAGE OVER THE FAR NORTHEAST AND EASTERN PLAINS OF THE FORECAST AREA. HEAVY RAINS...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY WITH THE BEST CHANCE OVER THE HIGHER TERRAIN WITH A FEW STRONGER STORMS OVER THE NORTHEAST CORNER OF THE STATE. THE LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM PATTERN WILL CONTINUE THROUGH NEXT WEEK. THE BEST POTENTIAL FOR THUNDERSTORMS OVER THE ENTIRE AREA WILL BE ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KOOPMEINERS/KRIEDERMAN
In the hours before
Local storm report, Jun 29, 5:48 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT MON JUN 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL PEETZ 40.96N 103.11W
06/29/2009 M1.25 INCH LOGAN CO TRAINED SPOTTER
&&
FREDINNearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.